The Frontal Cortex

Foster Wallace and Depression

Rolling Stone recently published a truly excellent article by David Lipsky on the struggles, triumphs and suicide of David Foster Wallace. It’s a heart-breaking read, a chronicle of a genius done in by a mental illness. (It reminded me, in parts, of Woolf’s diaries: the acute self-consciousness, the Sisyphean struggle against this internal shadow, the inevitability of a tragic ending.) I didn’t know, for instance, that Foster-Wallace’s final bout of depression began after he was taken off Nardil, an old-school monoamine oxidase inhibitor.

In June of 2007, Wallace and Green were at an Indian restaurant with David’s parents in Claremont. David suddenly felt very sick — intense stomach pains. They stayed with him for days. When he went to doctors, he was told that something he’d eaten might have interacted with the Nardil. They suggested he try going off the drug and seeing if another approach might work.

“So at that point,” says his sister Amy, with an edge in her voice, it was determined, ‘Oh, well, gosh, we’ve made so much pharmaceutical progress in the last two decades that I’m sure we can find something that can knock out that pesky depression without all these side effects.’ They had no idea that it was the only thing that was keeping him alive.”

Wallace would have to taper off the old drug and then taper on to a new one. “He knew it was going to be rough,” says Franzen. “But he was feeling like he could finally afford a year to do the job. He figured that he was going to go on to something else, at least temporarily. He was a perfectionist, you know? He wanted to be perfect, and taking Nardil was not perfect.”

That summer, David began to phase out the Nardil. His doctors began prescribing other medications, none of which seemed to help. “They could find nothing,” his mother says softly. “Nothing.” In September, David asked Amy to forgo her annual fall-break visit. He wasn’t up to it. By October, his symptoms had become bad enough to send him to the hospital. His parents didn’t know what to do. “I started worrying about that,” Sally says, “but then it seemed OK.” He began to drop weight. By that fall, he looked like a college kid again: longish hair, eyes intense, as if he had just stepped out of an Amherst classroom.

When Amy talked to him on the phone, “sometimes he was his old self,” she says. “The worst question you could ask David in the last year was ‘how are you?’ And it’s almost impossible to have a conversation with someone you don’t see regularly without that question.” Wallace was very honest with her. He’d answer, “I’m not all right. I’m trying to be, but I’m not all right.”

He would later submit to twelve courses of electroconvulsive therapy. But nothing worked. The depression only grew darker. Obviously, it’s impossible to know what was happening inside Foster Wallace’s mind, but I think his suicide is a sad, sad reminder of just how difficult it is to change anti-depressant prescriptions, especially when the patient has been on a prescription for years. (Although we tend to talk about many of these drugs as interchangeable, as if all SSRI’s or MAOI’s are the same, it’s clear that we really don’t understand the differences and distinctions.) The brain, we are reminded, depends on an exceedingly delicate chemical equilibrium, and even minor shifts can have dramatic repercussions. We lose our balance and, for people like Foster Wallace and Woolf, that loss can be irrevocable.

Comments

  1. #1 mattbucher
    November 5, 2008

    Wallace also wrote a story when he was an undergrad (1983 or so) about taking Tofranil, which I believe is a tricyclic. The story is called “The Planet Trillaphon as it Stands in Relation to the Bad Thing.” Email me if you’d like to read a copy. [A pet peeve of mine is the "Foster Wallace" thing. "Foster" was just his middle name, not a hyphenate-surname.]

  2. #2 txinkman
    November 5, 2008

    Foster was his mother’s maiden name and was added at the suggestion of his editors when it was discovered that there was another practicing author named David Wallace. No hyphen. No(real)middle name.

  3. #3 Omaniblog
    November 6, 2008

    I came across your blog two minutes age. I captured it via Google Alert for ‘depression’. Thank you very much for putting up this story. I know nothing about Foster Wallace – haven’t a clue who he is. But your intro has sparked my interest. I’ll introduce his story to others. With best wishes from Cork, Ireland

  4. #4 lee pirozzi
    November 8, 2008

    I don’t think that the dangers of switching antidepressants are recognized at all. After being on one for years, I have tried unsucessfully to change. The last time I did, I stuggled with a couple of weeks that are difficult to describe. It was like some programmed primal response to a desperation level that overloads and drowns logic. It made a manic episode look like a bike ride. With the differentiation in the brain’s response in people – it would certainly seem wise to hospitalize and use MRI to document the changes. Suicide is like stepping outside of xray vision to flip a survival switch off while in extreme
    pain – there is no clear thought – all thought is lost.

    So – I won’t try to change antidepressants again. I would strongly advise anyone attempting to do so to take it very seriously.

  5. #5 sex hikayeler
    February 24, 2009

    ensest hikayeler

  6. #6 jflange
    March 4, 2009

    Old-school it may be, but Nardil is still a magic bullet for depression where “cleaner” SSRIs are still unproven. I know that last statement will be seen as controversial, especially since Nardil does have ugly side-effects. At the same time, it truly bothers me that few prescribers appreciate that the anxiety-producing aspect of many (if not all) SSRIs makes them utterly useless and clearly even life-threatening to depressives with anxiety (as Wallace apparently was, according to the most recent New Yorker article on the subject).

    To Mr. Lehrer: you are spot on that Wallace’s death is a dreadful reminder of the real difficulty of switching medications, especially those taken long-term, which become stable features of one’s neurological make-up.

    For some weeks now, I have been interested in how Wallace’s unique skill worked in tandem with Nardil (and the dopamine-boosting effects of chewing tobacco, which he apparently used) to produce his “staggering works of genius” – I mean that without irony.

    Glad to learn about this post and your interesting work.

  7. #7 jujubee
    February 19, 2011

    I agree with jflange. MAOIs can be much more effective than SSRIs, especially for treatment-resistant depression. It’s too bad that doctors so often hesitate to use them, or even consider them as an option. Yes, they can have intense if not dangerous side effects, but only if one doesn’t follow the well-outlined dietary restrictions.

    MAOIs are used in Europe far more than in the US. In fact, some of the newer MAOIs, which are less prone to dietary interactions and can be powerful migraine preventatives, aren’t even available in the US, but are sold in Europe, Australia and even Canada.

    This speaks volumes about the hold that the US pharmaceutical industry has over drug availability and usage, especially when it comes to drugs for which they have no patents (like most MAOIs). It’s very unfortunate.

    And in Wallace’s case, I wonder how our limited pharmacopeia here in the US may have short-changed his options. Hard to know, but it’s still maddening. And sad.

The site is undergoing maintenance presently. Commenting has been disabled. Please check back later!